Winter Storm, Northeast Johnson County
- When
- February 19, 2:00 PM MST to February 21, 12:00 AM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- Public
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A large, fast moving storm system brought snow to much of western and central Wyoming. Northern Johnson County saw the most snow with seven inches reported in Buffalo.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A large, fast moving storm system brought snow to much of western and central Wyoming. Northern Johnson County saw the most snow with seven inches reported in Buffalo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 19, 2:50 AM MST, 11 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 250 AM MST SAT FEB 19 2011 .SHORT TERM...TODAY THROUGH MONDAY NIGHT AREAS OF FOG HAVE DEVELOPED IN JOHNSON COUNTY AS WINDS ARE LIGHT BEHIND A SLOW MOVING COLD FRONT DRAPED ACROSS NORTHERN WYOMING THIS MORNING. HIGH CLOUDS ARE BEGINNING TO MOVE INTO SOUTHWESTERN WYOMING AHEAD OF OUR NEXT STORM SYSTEM. PRESSURE RISES TO THE NORTH OF THE FRONT HAVE WEAKENED OVER THE LAST 12 HOURS...LEADING TO THE NEAR STALLING OF THE FRONT AND LIGHT WINDS TO THE NORTH. TWO DISTINCT SHORTWAVE TROUGHS ARE MOVING INTO THE INTERMOUNTAIN WEST FROM THE SOUTHWEST THIS MORNING. AS MID AND UPPER LEVEL FLOW BECOMES SOUTHERLY THIS TODAY...A FAVORABLE UPSLOPE REGIME WILL DEVELOP IN THE UPPER GREEN RIVER BASIN. HAVE ISSUED WINTER WEATHER ADVISORY FOR THIS AREA AS A RESULT. BEST DYNAMICS FOR MODERATE TO HEAVY SNOW DEVELOP ACROSS CENTRAL WYOMING TONIGHT. PRECIPITATION SHOULD BEGIN ANS RAIN IN SWEETWATER COUNTY AND POSSIBLY SOUTHERN NATRONA COUNTY BEFORE QUICKLY TRANSITIONING TO SNOW AS PRESSURE FALLS AHEAD OF THE APPROACHING STORM GET THE FRONT MOVING SOUTHWARD AGAIN. A FEW THUNDERSTORMS ARE NOT OUT OF THE QUESTION IN THESE AREAS. WARM LOW TO MID LEVEL ADVECTION FROM THE SOUTH WILL OVERRUN THE COLD FRONT TONIGHT...BRINGING MODERATE TO HEAVY SNOW AT TIMES TO THE WIND RIVER BASIN AND NATRONA COUNTY. 4 TO 8 INCHES OF SNOW ARE POSSIBLE IN THESE AREAS WITH UP TO A FOOT IN THE WIND RIVER RANGE AND FAVORED ADJACENT AREAS. THE BIGHORNS AND OWL CREEKS WILL LIKELY NEED ADVISORIES WITH JOHNSON AND NATRONA COUNTIES AS WELL AS THE WIND RIVER BASIN BEING GIVEN CONSIDERATION FOR WINTER STORM WARNINGS. THE BIG HORN BASIN SEEMS TO BE A MORE DIFFICULT DECISION AS COLDER AIR ENTRENCHED THERE MAY INHIBIT DENDRITIC GROWTH. SOUTHERN HOT SPRINGS COUNTY HOWEVER WILL SEE UPSLOPE ENHANCEMENT. THIS COULD BRING 4 TO 8 INCHES OF SNOW TO THE AREA WITH 2 TO 4 COMMON AROUND THE REST OF THE BASIN. WEST OF THE DIVIDE...PERSISTENT LIGHT SNOW CAN BE EXPECTED AS MOISTURE REMAINS IN PLACE. SUB ADVISORY AMOUNTS ARE EXPECTED IN MUCH OF THE HIGH TERRAIN BUT ADVISORIES MAY NEED TO BE CONSIDERED FOR JACKSON HOLE AND STAR VALLEY. LIGHT SNOW SHOULD CONTINUE THROUGH MONDAY IN THE WESTERN MOUNTAINS AS REMAINING MOISTURE COUPLES WITH A RETURN TO WESTERLY FLOW ALOFT. SIGNIFICANT ACCUMULATION IS NOT EXPECTED MONDAY. COOLER TEMPERATURES ARE IN STORE FOR SUNDAY AND MONDAY WITH HIGHS IN THE TEENS AND 20S IN THE BASINS AND LOWS IN THE SINGLE DIGITS ABOVE ZERO. .LONG TERM...TUESDAY THROUGH SATURDAY A TROUGH WILL BE DIGGING ACROSS THE PACIFIC NORTHWEST AND NORTHERN ROCKIES TUESDAY AND WEDNESDAY...WITH THE ASSOCIATED ARCTIC FRONT MOVING ACROSS THE AREA WEDNESDAY NIGHT AND THURSDAY. AS THIS TROUGH DIGS TUESDAY AND WEDNESDAY...PERIODS OF MAINLY LIGHT SNOW ARE EXPECTED WEST OF THE DIVIDE. AS THE COLD FRONT PUSHES SOUTH WEDNESDAY NIGHT/THURSDAY...CHANCES OF SNOW WILL SHIFT EAST OF THE DIVIDE...BUT ALSO REMAIN ACROSS THE WEST. MEDIUM RANGE MODELS DIFFER SIGNIFICANTLY ON HANDLING A SIGNIFICANT SHORTWAVE TROUGH DIVING SOUTH...ACROSS ALASKA/EXTREME WESTERN CANADA...ON THE BACKSIDE OF THE MEAN TROUGH. MEDIUM RANGE MODELS ARE PRETTY CLOSE WITH THIS SHORTWAVE TROUGH OFF THE PACIFIC NORTHWEST/SOUTH BRITISH COLUMBIA COAST WEDNESDAY. HOWEVER THE 00Z ECMWF AND GEM DEVELOP A CLOSED LOW OFF IN THIS AREA LATE WEDNESDAY/THURSDAY...AND THEN KEEP THE CLOSED UPPER LOW RELATIVELY STATIONARY THROUGH FRIDAY. ON THE OTHER HAND...THE 00Z GFS DIGS THIS TROUGH ACROSS THE ENTIRE WEST COAST...WITH THIS SYSTEM BECOMING CLOSED OFF ACROSS CALIFORNIA FRIDAY. THE ECMWF AND GEM SOLUTIONS ARE DRIER AND WARMER THAN THE GFS SOLUTION...WITH MORE OF WEST NORTHWEST FLOW. THE GFS SOLUTION WOULD SUGGEST A CONTINUED CHANCE OF SNOW ACROSS MUCH OF THE AREA...WITH MOIST SOUTHWEST FLOW FLOWING OVER THE ARCTIC AIRMASS. THE GEM AND ECMWF WOULD SUGGEST THE BEST CHANCE OF SNOW WOULD BE ACROSS THE WEST. CONFIDENCE IS LOW...AND HAVE BROAD BRUSH MAINLY SLIGHT POPS ACROSS THE LOWER ELEVATIONS...AND LOW CHANCE POPS IN THE MOUNTAINS FROM THURSDAY NIGHT THROUGH SATURDAY. BELOW AVERAGE TEMPERATURES ARE EXPECTED THROUGH THE EXTENDED...WITH WELL BELOW AVERAGE TEMPERATURES EXPECTED THURSDAY AND FRIDAY. TEMPERATURES BY FRIDAY...IF NOT BY THURSDAY IN SOME AREAS...COULD SEE TEMPERATURES 20 TO 30 DEGREES BELOW AVERAGE...AS 700 MB TEMPERATURES PLUNGE TO AROUND 25 BELOW ZERO CELSIUS. THE 00Z ECMWF IS MUCH WARMER FRIDAY AND SATURDAY...WITH 700 MB TEMPS 10-15 DEGREES WARMER THAN THE 00Z GFS. EXPECT THURSDAY AND FRIDAY TO BE WELL BELOW AVERAGE...EVEN IF THE ECMWF 700MB TEMPS ARE ACCURATE AS THE ECMWF ALSO INDICATES THIS ARCTIC FRONT PUSHING ACROSS THE AREA WEDNESDAY NIGHT/THURSDAY. && .AVIATION... A PACIFIC STORM SYSTEM ALONG THE CALIFORNIA COAST WILL EJECT ACROSS THE GREAT BASIN TODAY INTO THE NORTHERN HIGH PLAINS TONIGHT. A QUASI-STATIONARY ARCTIC FRONT WILL BE NEAR A KCOD-KWRL-KCPR LINE THIS MORNING WITH AREAS OF LIFR/IFR CIGS AND LOCAL IFR VSBYS IN FG NORTH OF THE FRONT. THIS FRONT ALONG WITH THE LOWER CLOUDS WILL RETREAT NORTHWARD BY 18Z. RAIN AND SNOW SHOWERS WILL BEGIN TO SPREAD INTO SOUTHERN WYOMING AT 18Z WITH WIDESPREAD IFR/LIFR CONDITIONS IN -SN DEVELOPING VCNTY KBPI-KPNA IN THE AFTERNOON. AREAS OF MVFR/IFR CONDITIONS IN -RASN WILL ALSO SPREAD NORTHWARD FROM KRKS TO VCNTY KLND-KCPR LINE BTWN 18-21Z WITH IFR/LIFR CONDITIONS BECOMING MORE WIDESPREAD VCNTY AND NORTH OF THIS KLND-KCPR LINE THROUGH THE AFTERNOON AS THIS PACIFIC SYSTEM BEGINS TO INTERACTS WITH THE ARCTIC FRONTAL BOUNDARY. THE HEAVIEST SNOWFALL IS EXPECTED TO MOVE OUT INTO THE NORTHERN PLAINS AFTER 06Z SUNDAY. && .FIRE WEATHER... A SLOW MOVING COLD FRONT WILL COLLIDE WITH AN UPPER LEVEL PACIFIC STORM OVER CENTRAL WYOMING TODAY WITH SNOW INCREASING IN THE NORTH AND RAIN OR SNOW SHOWERS IN THE SOUTH. ISOLATED THUNDERSTORMS ARE POSSIBLE IN EASTERN SWEETWATER AND SOUTHERN NATRONA COUNTIES IN THE AFTERNOON BEFORE RAPIDLY TURNING TO SNOW AS COOLING TAKES PLACE TONIGHT. SNOW WILL BECOME WIDESPREAD SATURDAY NIGHT INTO MID DAY SUNDAY. TEMPERATURES WILL TURN MUCH COLDER AS ARCTIC AIR TAKES HOLD OVER THE AREA. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM THIS AFTERNOON THROUGH SUNDAY MORNING WYZ005-007-010-011-014-015-017>020-022. WINTER WEATHER ADVISORY FROM NOON TODAY TO 3 AM MST SUNDAY WYZ025-026. && SHORT TERM...BERC LONG TERM...WM AVIATION...AEM FIRE WEATHER...BERC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MST SAT FEB 19 2011 WYZ001>020-022>030-201300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MST SAT FEB 19 2011 ...WINTER WEATHER ADVISORY FOR THE UPPER GREEN RIVER BASIN THIS AFTERNOON THROUGH 3 AM SUNDAY... ...WINTER STORM WATCH FOR CENTRAL AND NORTHERN AREAS OF WYOMING THIS EVENING THROUGH NOON SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO DEVELOP AROUND MIDDAY ACROSS THE UPPER GREEN RIVER BASIN...AND BECOME HEAVY AT TIMES. IN ADDITION...A WIDESPREAD SNOW EVENT IS EXPECTED FOR AREAS EAST OF THE DIVIDE THIS EVENING INTO SUNDAY. PLEASE REFER TO THE WINTER WEATHER WATCH AND ADVISORY PRODUCTS FOR DETAILS ON THIS DEVELOPING STORM SYSTEM. AREAS OF DENSE FOG...REDUCING THE VISIBILITY TO LESS THAN A QUARTER OF A MILE...WILL AFFECT PORTIONS OF JOHNSON COUNTY THIS MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL CONTINUE THROUGH MIDDAY SUNDAY. ALONG WITH THE SNOW...SHARPLY COLDER TEMPERATURES ARE EXPECTED EAST OF THE DIVIDE ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275332.